Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 178, NWS Grand Forks, ND

July 21, 2005Benson County, Eddy County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 21, 2005, 9:11 PM CDT for Benson County, Eddy County, North Dakota. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2005, 9:11 PM CDT (02:11 UTC)
Expired
Jul 21, 2005, 10:00 PM CDT
In force
49 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Benson County, ND, Eddy County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 118 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 9:24 PM CDTHAIL 13 S Tokio, ND
Jul 21, 9:30 PM CDTHAIL 0.758 Sw Hamar, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1122 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1835 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.2
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 220211
SVRFGF
NDC005-027-220300-
/O.NEW.KFGF.SV.W.0178.050722T0211Z-050722T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
911 PM CDT THU JUL 21 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  SOUTHEASTERN BENSON COUNTY IN NORTHEAST NORTH DAKOTA
  NORTHRRN EDDY COUNTY IN NORTHEAST NORTH DAKOTA

* UNTIL 1000 PM CDT.

* AT 906 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE HAIL.  THE STORM WAS LOCATED 6 MILES SOUTHWEST OF
  TOKIO...OR 16 MILES SOUTH OF DEVILS LAKE...MOVING TO THE SOUTHEAST 
  AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WARWICK AT 920 PM
  HAMAR AT 930 PM

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4799 9895 4777 9910 4767 9854 4791 9858

$$

DTR
2 follow-up statements
000 
WWUS53 KFGF 220230
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
928 PM CDT THU JUL 21 2005

NDC005-027-220300-
/O.CON.KFGF.SV.W.0178.000000T0000Z-050722T0300Z/
BENSON ND-EDDY ND-
928 PM CDT THU JUL 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1000 PM CDT FOR
NORTHERN EDDY AND SOUTHEASTERN BENSON COUNTIES...

AT 924 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
GOLF BALL SIZE.  THE STORM WAS LOCATED 5 MILES SOUTH OF WARWICK...OR
24 MILES SOUTH OF DEVILS LAKE...MOVING TO THE SOUTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN EDDY COUNTY SOUTHWEST OF HAMAR AND NORTHEAST OF BRANTFORD
  THROUGH 950 PM CDT

AT 924 PM...THE PUBLIC REPORTED ONE INCH HAIL 3 MILES SOUTH OF TOKIO 
IN BENSON COUNTY.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4799 9895 4777 9910 4767 9854 4791 9858

$$

RIDDLE
000 
WWUS53 KFGF 220258
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
958 PM CDT THU JUL 21 2005

NDC005-027-220308-
/O.EXP.KFGF.SV.W.0178.000000T0000Z-050722T0300Z/
BENSON ND-EDDY ND-
958 PM CDT THU JUL 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN EDDY AND
SOUTHEASTERN BENSON COUNTIES EXPIRED AT 1000 PM CDT...

AT 958 PM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF SOUTHEASTERN
BENSON AND EDDY COUNTIES. SO THE WARNING WAS ALLOWED TO EXPIRE AT 
1000 PM CDT.  OTHER WEAKER SHOWERS AND THUNDERSTORMS WILL CONTINUE 
ACROSS THE AREA THROUGH 11 PM.  REPORTS OF PENNY TO QUARTER SIZE 
HAIL WAS RECEIVED FROM AREAS SOUTH OF TOKIO TO WEST OF WARWICK AND 
THEN TO SOUTH OF HAMAR.  

LAT...LON 4799 9895 4777 9910 4767 9854 4791 9858

$$

RIDDLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 8:45 PM CDT, 26 minutes earlier.

Area forecast discussion, Jul 21, 8:45 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
845 PM CDT THU JUL 21 2005

.DISCUSSION...
MAIN ACTION THIS EVENING IS STAYING WELL WEST OF THE FA...MOSTLY
CONFINED TO AN AREA AROUND/SOUTH OF KBIS. PRETTY BIG STORMS THOUGH
...PRODUCING SOME BASEBALL SIZED HAIL IN THE KHEI AREA. THIS ACTION
IS FORMING IN THE GRADIENT OF MUCH WARMER/MORE HUMID AIR...A SLICE
OF SOUTHWEST ND GOT INTO THE 90S TODAY WITH DEW POINTS IN THE MID
60S. WEAK SFC HIGH WITH NORTHEAST/EAST WINDS IN OUR FA KEEPING
THINGS PRETTY DRY. SOME HIGH BASED SHOWERS OVER NORTHWEST MN...BUT
THESE REALLY LOOK WORSE ON RADAR THAN THEY ACTUALLY ARE (MOSTLY
SPRINKLES). ONE STORM WORKING INTO THE KDVL REGION...BUT THE FURTHER
EAST IT GETS...THE MORE IT SHOULD WEAKEN. TOOK OUT THUNDER MENTION
FOR NORTHWEST MN AND KEPT IT ONLY FOR THE WESTERN/SOUTHERN FA. MOST
OF THE CURRENT ACTIVITY WILL HAVE A HARD TIME STAYING TOGETHER AFTER
DARK...AS 850MB WINDS PRETTY ANEMIC FOR OUR AREA (10-15KTS AT BEST).
IF ANYTHING CAN STAY TOGETHER...AT BEST IT MAY CLIP OUR FAR
SOUTHWEST FA. THEREFORE WILL KEEP THE ISOLATED THUNDER MENTIONED
ONLY IN THE SOUTH AFTER MIDNIGHT. OVERALL...PCPN CHANCES LOOKING
PRETTY POOR IN OUR FA. CLOUDS WILL PLAY HAVOC WITH TEMPS TONIGHT.
PRETTY ORGANIZED MID LEVEL CLOUDS ALL THE WAY BACK INTO SOUTHERN
SASKATCHEWAN...WHICH WILL TAKE A WHILE TO MOVE THRU. THINK THEY WILL
STAY IN MOST OF THE NIGHT AND HELP HOLD TEMPS UP.

&&

.AVIATION...
ELECTED TO KEEP ANY PCPN MENTION OUT OF THE TAFS ALTHOUGH DID KEEP
SOME VICINITY SHOWERS THROUGH MIDNIGHT. CLOUDS LIKELY TO STAY IN
MOST OF THE NIGHT...ALTHOUGH NOT AFFECT VFR CONDITIONS AT ALL.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

GODON
Hazardous weather outlook, Jul 21, 7:11 AM CDT, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
711 AM CDT THU JUL 21 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-221210-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
711 AM CDT THU JUL 21 2005

...SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEASTERN NORTH
DAKOTA AND PART OF WEST CENTRAL MINNESOTA TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST FOR EASTERN NORTH
DAKOTA WEST AND SOUTH OF FARGO...AND EXTENDING INTO WEST CENTRAL
MINNESOTA NEAR FERGUS FALLS AND ELBOW LAKE. IT WOULD BE MOST LIKELY
AFTER DARK THIS EVENING AND OVERNIGHT AS A SURFACE TROUGH PASSES BY.
LARGE HAIL IS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN LATE FRIDAY NIGHT THROUGH
SATURDAY...AND THEN ON MONDAY AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

GV

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 9:34 PM CDTSevere Thunderstorm WarningFGFGriggs, Nelson28 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.